Thunderstorm Wind, Suwannee
- When
- May 17, 12:45 PM EST
- Where
- Suwannee County, 8.63 mi ENE of Obrien
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.060, -82.790
Trees were blown down along State Road 247.
A mean layer ridge stretched across central Florida. A cold front extended across the southeast region from the Carolinas to the eastern Gulf coast states.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mean layer ridge stretched across central Florida. A cold front extended across the southeast region from the Carolinas to the eastern Gulf coast states. Storms developed across the area in the afternoon as the front approached from the north in an unstable and moist airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 8:54 AM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
954 AM EDT SUN MAY 17 2009
.UPDATE...SHORTWAVE TROUGH IS PUSHING OFFSHORE AND EARLIER
ISOLATED SHOWERS OVER SE GA HAVE EXITED THE SCENE. MEAN LAYER
(1000-500 MB) RIDGE STRETCHES ACRS CNTRL FL. COLD FRONT EXTENDS
THRU UPSTATE SC...NORTH GA TO NEAR MS/LA GULF COAST. ISOLD STORMS
AHEAD OF THE FRONT ARE TRAVELING OVER THE MEAN RIDGE AND ARE JUST
OUTSIDE THE CWA ATTM. AS THE FRONT SINKS SWD SHOWERS AND STORMS
WILL BECOME WIDESPREAD OVER NRN TIER. WILL KEEP CURRENT POP
DISTRIBUTION OF 80% NORTH TO 30% EXTREME SOUTH. AS FOR THE 12Z
SOUNDING...ITS MOIST (PW IS 1.73 INCHES) AND UNSTABLE. SFC BASED
CAPE IS OVER 3000 J/KG WITH NO CAP. SLOW MOVING SHRA/TS (10 MPH)
WILL PRODUCE LOCALLY HEAVY RAIN. MOTION WILL BE AROUND THE RIDGE
OR TOWARD THE NORTH ACRS SRN TIER AND TOWARD THE NE ACRS NRN TIER.
&&
.AVIATION...COMBINATION OF APPROACHING FRONT AND DAYTIME HEATING
WILL GIVE WAY TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WITH BEST CHANCE OVER SE GA. THUNDERSTORM ACTIVITY
SHOULD BEGIN 16-18Z ACROSS THE AREA. TEMPO GROUPS ARE IN ALL TAFS
FOR AFTN CONVECTION.
&&
.MARINE...STILL RATHER QUIET THIS MORNING WITH BUOYS REPORTING
GENERALLY SOUTH WINDS 10-15 KT. SEAS ARE RUNNING 3-4 FT. CONDS
WILL DETERIORATE EARLY MONDAY WHEN FRONT PUSHES THRU AND STRONG NE
FLOW SETS UP. CURRENT GALE WATCH LOOKS GOOD FOR NRN WATERS AND SCA
FOR SRN TWO LEGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 83 55 68 50 / 80 60 60 40
SSI 81 60 67 59 / 60 70 70 60
JAX 84 63 69 58 / 50 50 70 60
SGJ 83 67 71 64 / 40 50 70 60
GNV 87 64 75 58 / 50 50 60 50
OCF 87 66 77 60 / 40 50 60 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 4 AM EDT WEDNESDAY FOR
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM.
GALE WATCH FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE.
GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM.
&&
MKT/RKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 504 AM EDT SUN MAY 17 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-180915- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 504 AM EDT SUN MAY 17 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON... ...MODERATE RISK OF RIP CURRENTS FOR FLORIDA WATERS... A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE TODAY WITH INCREASING THUNDERSTORM CHANCES...ESPECIALLY FOR THE GEORGIA PORTION. WITH THE ATMOSPHERE REMAINING MOIST AND UNSTABLE...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF BECOMING STRONG TO POSSIBLY SEVERE WITH HAIL AND STRONG WINDS THE MAIN CONCERNS. ACTIVITY WILL BE MORE SCATTERED IN NATURE OVER THE FLORIDA PORTION THIS AFTERNOON BUT ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE AS THUNDERSTORMS DEVELOP INLAND AND THEN WORK THEIR WAY BACK TOWARD THE COAST IN THE EVENING HOURS. THERE WILL BE A MODERATE RISK OF RIP CURRENTS FOR THE FLORIDA WATERS. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ...GALE WATCH IN EFFECT FOR MONDAY AND TUESDAY FOR THE COASTAL WATERS... AS THE COLD FRONT SLIDES SOUTH OF THE AREA...HIGH PRESSURE WILL BUILD TO THE NORTH AND PROVIDE FOR A STRENGTHENING NORTHEAST FLOW REGIME. MOST OF THE ASSOCIATED HAZARDS WILL BE IN THE MARINE ENVIRONMENT...BUT SHOWERS WILL INCREASE IN COVERAGE OVER THE MAINLAND...ESPECIALLY OVER THE FLORIDA COASTAL SECTIONS WHERE ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS WELL. LOW PRESSURE DEVELOPING SOUTH OF THE REGION IS EXPECTED TO TRACK WESTWARD AND INTO THE GULF OF MEXICO. DEPENDING UPON WHETHER IT TRACKS INTO THE CENTRAL OR EASTERN GULF IS DIFFICULT TO DETERMINE AT THIS POINT BUT WILL HAVE RAMIFICATIONS ON OUR SENSIBLE WEATHER. SHOULD IT TRACK INTO THE EASTERN GULF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE PREVALENT THROUGH WEEKS END WITH A MORE WESTWARD TRACK LEADING TO DRIER CONDITIONS. THESE DETAILS WILL BE REFINED WITH SUBSEQUENT FORECASTS AS THE EVENT DRAWS CLOSER. AN ELEVATED RISK OF RIP CURRENTS WILL EXIST THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1243 PM EDT SUN MAY 17 2009
GAZ136-151-171715-
PIERCE-WAYNE-
1243 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN PIERCE AND
SOUTHWESTERN WAYNE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...
AT 1244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF PATTERSON...MOVING
NORTHEAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SCREVEN...PATTERSON AND BROADHURST THROUGH 115 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3149 8182 3128 8216 3132 8227 3148 8215
3148 8213 3151 8213 3156 8209
TIME...MOT...LOC 1644Z 229DEG 6KT 3135 8219
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1251 PM EDT SUN MAY 17 2009
FLZ021-171730-
SUWANNEE-
1251 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 130 PM EDT...
AT 1251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF LURAVILLE...OR 5
MILES EAST OF MAYO...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBURN...LURAVILLE...
DOWLING PARK...BRANFORD...OBRIEN AND MCALPIN THROUGH 130 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3031 8312 3019 8281 2994 8292 2996 8295
3000 8297 3000 8299 3006 8304 3010 8312
3011 8316 3010 8319 3011 8323 3020 8325
3025 8325
TIME...MOT...LOC 1651Z 255DEG 11KT 3007 8308
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EDT SUN MAY 17 2009
GAZ150-151-171745-
PIERCE-WARE-
1258 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE AND
WESTERN PIERCE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 145 PM EDT...
AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF WARESBORO...OR 9 MILES
NORTHWEST OF WAYCROSS...MOVING NORTHEAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WARESBORO AND DIXIE UNION
THROUGH 145 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3142 8219 3127 8231 3119 8252 3127 8259
3140 8248 3142 8243 3142 8241 3144 8240
3144 8234 3145 8232
TIME...MOT...LOC 1659Z 235DEG 16KT 3129 8247
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT SUN MAY 17 2009
FLZ021-022-035-171800-
COLUMBIA-GILCHRIST-SUWANNEE-
121 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE...SOUTHERN COLUMBIA AND NORTHERN GILCHRIST COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 200 PM EDT...
AT 121 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES WEST OF HILDRETH...OR 4 MILES WEST OF
ICHETUCKNEE SPRINGS STATE PARK...MOVING NORTHEAST AT 20 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HILDRETH...
ICHETUCKNEE SPRINGS STATE PARK...FORT WHITE...COLUMBIA...LULU AND
LAKE CITY THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3029 8274 3010 8247 3008 8251 3005 8253
2980 8284 2985 8288 2988 8289 2990 8292
2994 8293
TIME...MOT...LOC 1721Z 227DEG 17KT 2996 8284
TRABERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
127 PM EDT SUN MAY 17 2009
GAZ133-171815-
JEFF DAVIS-
127 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 215 PM
EDT...
AT 127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES WEST OF HAZLEHURST...OR 15
MILES NORTH OF BROXTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAZLEHURST THROUGH 215 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3184 8245 3184 8251 3180 8252 3175 8284
3181 8283 3188 8274 3188 8272 3192 8268
3192 8264 3196 8256 3196 8253 3195 8250
3197 8249
TIME...MOT...LOC 1727Z 254DEG 16KT 3184 8285
TRABERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EDT SUN MAY 17 2009
GAZ136-151-171830-
PIERCE-WAYNE-
134 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE AND
SOUTHWESTERN WAYNE COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 230 PM EDT...
AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF BLACKSHEAR...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND BLACKSHEAR...BRISTOL...PATTERSON...SCREVEN AND
BROADHURST THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3139 8175 3135 8188 3137 8203 3130 8198
3127 8204 3128 8210 3126 8214 3123 8214
3121 8220 3123 8231 3137 8240 3153 8223
3148 8216 3148 8213 3162 8213 3168 8207
TIME...MOT...LOC 1734Z 245DEG 17KT 3133 8226
TRABERTThe national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were blown down along State Road 247.
A spotter reported penny size hail at the Florida Georgia visitor's center.
Penny to nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170540, 170538, 170539.